SpineUniverse Community Advice
Get help and share your story with others who know what you're going through.
Please register or log in to join the discussions!

Warfarin and Calcium supplements

Started by LeCherie on 10/21/2010 6:10pm

Due to a minor side effect of one of the osteo drugs, I ended up in the hospital with pulmonary thrombosis and am now on warfarin. I'm NOT good at taking supplements, but I found a Calcium product that's like a candy and that helps me psychologically enjoy taking the product. Also, my recent bone scan showed some nice improvement, so the calcium plus Boniva injections are working.

BUT, this calcium I'm enjoying is Viactive Calcium Plus D, which you may have seen advertised on tv. It has Vitamin K, which counteracts the effect of the warfarin! Since my doctor's simple answer is 'take another calcium supplement' and I don't LIKE that idea, I've been having to balance my consumption of the Calcium times with the warfarin.

I'd like some input from others and/or a professional, as to whether I get the most good from the two products if I take the warfarin late in the day after I've had the Calcium - or early in the day BEFORE I take the calcium?

Do you find this discussion helpful?

1 Response


It should not matter what time of day you take the calcium and warfarin as long as it is consistant. My mom has been on warfarin for many, many years and eats lots of foods that are high in vitamin K. Her doctor started off telling her to limit those foods, but finally gave in and said that as long as she eats them regularly it would not be a problem. She takes a higher dose of the coumadin in order to balance out the effect of the vitamin K and have a therapuetic INR.